CSN Login
Members Online: 5

Difficult questions to ask)---

Lorikat's picture
Lorikat
Posts: 558
Joined: Jul 2011

Deep breath...here goes....when having radiation therapy, half way through, in with the blood and mucus we are expelling, are their pieces of the tumor that is dying? After treatments it seems so, and fresh blood as well. If there is someone not embarrassed, pls help me. Thnxs, Lori

z's picture
z
Posts: 1251
Joined: May 2009

I really don't know, but my best guess would be yes. Because its like getting a severe sunburn and then layers of skin peels off. Now if I were you, I would ask my radiologist, as I am sure they will have an answer for you. Please ask anything you want and don't be embarrassed, because we have all gone through this and many people have seen us who are in the medical profession that do not give these questions a second thought. I wish you well Lori.

RoseC's picture
RoseC
Posts: 503
Joined: Jun 2011

I don't know either, Lori - I can't remember seeing anything like that in the toilet but I honestly can't remember (it was 3 years ago). Sounds logical though that pieces of the tumor could be breaking off. Yeah! flush'em down that toilet!!! Out they go!!!

Like Z said though, best to ask your radiologist. If he/she doesn't have a good answer, try asking the nurses - they're usually great at answering all kinds of questions.

And as far as I know, there is no such thing as an embarrassing question here. :)

Lorikat's picture
Lorikat
Posts: 558
Joined: Jul 2011

I love that 3 years ago....go girl...every survivor on this network helped me make the decision for treatment. We rock! Lori

RoseC's picture
RoseC
Posts: 503
Joined: Jun 2011

It's hard to believe it's been almost three years, yet it seems like yesterday sometimes. I finished treatment on Halloween 2008. Halloween! How fitting - All Frights Night, haha!

I'll be having exams next month - I don't expect any surprises - everything's been fine (however I am losing a bit of weight, but with the summer being so hot we haven't been eating as much) - fingers are crossed.

mxperry220
Posts: 360
Joined: Mar 2011

I had mucus discharge during and after treatments. I wore a sanitary pad for about one month after treatment because of mucus discharge.

mp327's picture
mp327
Posts: 2904
Joined: Jan 2010

I experienced a lot of that while in treatment, so I asked my med onc one day what was causing it. His explanation--my lower intestinal tract was sloughing off the dead skin, caused by the radiation and along with that goes the tumor! So everytime that happens, just think of it in that way--that tumor is dying and melting away a little at a time.

Angela_K
Posts: 374
Joined: Jan 2011

Martha's doctor's response and my doc's were the same. By the way, NOTHING is embarrassing to us at this point. We will give you candid feedback on ANYthing you throw out there!

7243
Posts: 223
Joined: Feb 2011

Hello Lorikat ... I would assume the tumor is going with other normal tissue given the nature of how radiation therapy works; destroys the DNA of the cells and burns tissue, etc...and sloughs off. I agree with other survivors here, a discussion with your oncologist (s) would possibly serve you well. The more information each of us has, the better we understand the process and ultimately keeps us informed and decreases our anxiety. I had an excisional biopsy, which actually took most of the tumor as it was pretty small leaving positive mucosal margins. I do recall mucus during treatment as I, like many of us maybe, became "fixated on my stool" (and actually still am ... I look at it, figure out what is different, is there blood, is there mucus ... this probably sounds crazy to someone NOT in our circumstances, but perhaps normal to us!). Mucus stopped for a while, however kicked back in around the 6th month post treatment and continues here at 7 months. It is clear on days and rust colored other days. I actually met with my gastroenterologist yesterday to discuss this and ongoing pain, occasional blood in stool, mucus, etc. My oncologist, colo rectal surgeon and gastroenterologist believe I'm suffering from radiation proctitis. So I will continue taking an oral med, Colozal, and a suppository of the same anti-inflammatory to relieve symptoms and hope it goes away a bit. However, I can live with it ... radiation proctitis, both acute and chronic, is pretty common for those of us who have radiation to the anal area, the rectum, prostate and perhaps cervix...it's one of those things some of us will deal with as a long term side effect of pelvic radiation. Hang in there ...

z810840b's picture
z810840b
Posts: 212
Joined: Jan 2010

Ha..Never be embarrassed with us...We left that at the door when we got diagnosed.I have dropped my pants for various doctors too many times to count.Any way..I agree with the others..i am sure it was going down the toilet .The radiation incinerated it.Blasted it..Yay..It has been 3 years for me too..I do remember i needed a towel under me when I was in bed because of blood .I wore boxer shorts too..They were more comfortable.Also ,when i was in the radiation room ..it took about 22 seconds on each side...I would focus on the tumor..willing it to die..cursing it..You might try it.Good luck Lori...Hugs..alyse

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network